Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Flagstaff, AZ

July 7, 2011Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 7, 2011, 3:47 PM MST for Gila County, Arizona. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 3:47 PM MST (22:47 UTC)
Expired
Jul 7, 2011, 4:00 PM MST
In force
13 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS55 KFGZ 072247
SVRFGZ
AZC007-072300-
/O.NEW.KFGZ.SV.W.0010.110707T2247Z-110707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 PM MST THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 343 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
  THIS STORM WAS LOCATED NEAR MILEPOST 245 ON SR 87...OR 7 MILES
  SOUTH OF PAYSON...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 245 ON SR 87 BY 355 PM MST...

LAT...LON 3418 11135 3417 11128 3411 11130 3413 11138
TIME...MOT...LOC 2246Z 198DEG 2KT 3415 11132

$$
1 follow-up statement
954 
WWUS55 KFGZ 072257
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST THU JUL 7 2011

AZC007-072306-
/O.EXP.KFGZ.SV.W.0010.000000T0000Z-110707T2300Z/
GILA AZ-
357 PM MST THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILA COUNTY WILL
EXPIRE AT 400 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN OVER 
PORTIONS OF ROUTE 87 BETWEEN RYE AND PAYSON.

LAT...LON 3418 11135 3417 11128 3411 11130 3413 11138
TIME...MOT...LOC 2256Z 198DEG 2KT 3416 11132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST THU JUL 7 2011

.SYNOPSIS...HIGH PRESSURE CENTERED EAST OF ARIZONA WILL CONTINUE TO
BRING MONSOON MOISTURE INTO NORTHERN ARIZONA FOR THE NEXT SEVERAL
DAYS. EXPECT SHOWERS AND THUNDERSTORMS EACH DAY WITH THE POTENTIAL
FOR HEAVY RAINFALL IN SOME AREAS AND LOCALIZED FLASH FLOODING
ESPECIALLY OVER THE RECENT WILDFIRE BURN AREAS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD ACROSS
NORTHERN ARIZONA THIS AFTERNOON. SEVERAL OF THESE THUNDERSTORMS HAVE
PRODUCED AROUND 1 INCH OF RAINFALL TODAY...BASED ON SURFACE
OBSERVATIONS AND RADAR RAINFALL ESTIMATES. THESE SHOWERS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS.

THE SUBTROPICAL HIGH WILL REMAIN EAST OF ARIZONA IN A PERFECT
POSITION TO CONTINUE OUR WET MONSOON PATTERN THROUGH THE WEEKEND.
WEAK STORM MOTION WILL LIKELY PRODUCE SLOW MOVING OUTFLOW DRIVEN
STORMS EACH DAY WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING
ESPECIALLY OVER THE RECENT WILDFIRE BURN AREAS.

FORECAST MODELS SHOW DEEP SUBTROPICAL MOISTURE MOVING ACROSS ARIZONA
THROUGH EARLY NEXT WEEK PRODUCING SHOWERS AND THUNDERSTORMS EACH
DAY. ALTHOUGH THE LONGER RANGE MODEL FORECASTS SHOW A TROUGH MOVING
INTO THE SOUTHWEST BY LATE NEXT WEEK...WE REMAIN SKEPTICAL AT THIS
TIME...AND WILL NEED TO SEE MORE CONSISTENT MODEL FORECASTS OVER A
SHORTER FORECAST PERIOD BEFORE WE MAKE ANY SIGNIFICANT CHANGES TO
THIS MOIST WEATHER PATTERN.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS (01Z-03Z). A FEW STORMS MAY LAST
TROUGH THE NIGHT. EXPECT MVFR AND LOCAL IFR CONDITIONS WITH STORMS.
MORE STORMS ARE EXPECTED TO DEVELOP ON FRIDAY 17-19Z. SCATTERED MVFR
AND ISOLATED IFR CONDITIONS ARE POSSIBLE WITH STRONGER STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER.../NOTE: EFFECTIVE FRIDAY JULY 8 2011...THE FIRE
WEATHER SECTION OF THE FORECAST DISCUSSION WILL NO LONGER APPEAR. IT
WILL REAPPEAR DURING THE 2012 FIRE SEASON. PLEASE CONTACT GEORGE
HOWARD AT 928-556-9161 WITH ANY QUESTIONS./

HIGH PRESSURE CENTERED OVER NEW MEXICO WILL BRING
CONTINUED DAILY SHOWER AND THUNDERSTORM ACTIVITY ALONG WITH LIGHT
WINDS AND SEASONABLE DAYTIME TEMPERATURES.

SUNDAY THROUGH TUESDAY...HIGH PRESSURE OVER NEW MEXICO IS EXPECTED
TO SHIFT SLOWLY EASTWARD. MOISTURE WILL CONTINUE TO STREAM ACROSS
ARIZONA FROM THE SOUTH WITH THE CHANCE FOR DAILY SHOWERS AND
THUNDERSTORMS CONTINUING.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................BOHLIN
AVIATION/FIRE WEATHER.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 7, 9:07 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU JUL 7 2011

AZZ004>018-037>040-080700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
907 AM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. WEAK
WIND SHEAR AND SLOW SOUTHERLY STORM MOTION WILL PRODUCE SLOW
MOVING STORMS. SMALL HAIL AND HEAVY RAIN WITH LOCALIZED FLASH
FLOODING ARE THE PRIMARY THREATS TODAY. THE MAIN AREAS OF CONCERN
FOR FLASH FLOODING WILL BE COMMUNITIES NEAR THE RECENT WILDFIRE
BURN AREAS...INCLUDING THE LOCUST...THE WALLOW...AND THE SCHULTZ.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOIST FLOW AROUND THE SUBTROPICAL HIGH EAST OF ARIZONA WILL
CONTINUE TO BRING ENOUGH MOISTURE INTO THE STATE FOR SHOWERS AND
THUNDERSTORMS EACH DAY. SOME STORMS MAY LINGER THROUGH THE
OVERNIGHT HOURS. CONTINUED WEAK STORM MOTION AND A DEEP MOISTURE
LAYER WILL MEAN LOCALIZED FLASH FLOODING WILL BE THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:11 PM MSTSpecial Weather StatementFGZ49 min
Jul 6, 5:25 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 6, 6:04 PM MSTAreal Flood AdvisoryFGZYavapai65 min
Jul 7, 2:51 PM MSTAreal Flood AdvisoryFGZYavapai74 min
Jul 7, 3:17 PM MSTAreal Flood AdvisoryFGZGila118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.